08-18-2003, 03:50 PM
Hi - I'm looking for information on any side effects of doing a low carb diet. I'm aware of the headaches that may come from doing away with the caffeine.
Today is my first official day on SBD, but I've been cutting out carbs slowly for a few weeks now. I've only had a few pieces of fruit or bread here or there for the past few weeks.
I've noticed that if I follow the Phase I plan for a few days I get this strange itching on my arms and legs and nervous jittery feeling.
Is this normal or has anyone else experienced this or do you think it is probably something different all together?
08-18-2003, 06:15 PM
Are you eating any new foods that you might be allergic to?
08-19-2003, 12:49 PM
As far as I know, I'm not allergic to anything.
08-19-2003, 01:45 PM
If this is still occurring, I would highly suggest you see your physician for a general visit, or blood workup. The jittery feeling you described could come from low blood sugar.
We are all individuals and react differently to various diets. Your physician should be able to tell you if your diet is right for you. While SBD isn't low carb (you get to add a lot of carbs back into your diet) you have been doing low carb for a while and it may not be right for you.
You might even check the type of bread or fruits you have eaten, and make sure they are lower on the glycemic index. You didnt' mention what they were. If they were very sweet or refined, you might have caused a dramatic release of insulin in the system. Here is a quote from an article I read on this:
A very high carbohydrate meal--say, a glass of orange juice and cereal with a banana--may be loaded with nutrients, but it's not the best combination first thing in the morning, because it can result in an episode of low blood sugar a few hours later. This is a perfectly normal response. When you consume a relatively large amount of easily digested carbohydrates (with very little fat and fiber to slow it down), the carbs are rapidly absorbed, causing a big release of insulin. In healthy people who react normally to insulin, the rush of that hormone may actually clear sugar from the blood a little too well, causing a dip in blood sugar levels. The body then responds to this drop by releasing adrenaline, which signals the liver to release glucose into the blood. And it's the body's natural fight-or-flight reaction to the adrenaline that produces those shaky, hungry feelings.
Also, they may know if it is an allergy or other reaction. What you are describing sounds like what I experience as a side effect from certain medications. Unusual amounts of stress can also result in those symptoms.
Good luck :)